Journal of Mathematical Fluid Mechanics

, Volume 20, Issue 3, pp 1353–1372 | Cite as

Stochastic Swift-Hohenberg Equation with Degenerate Linear Multiplicative Noise

  • Marco Hernández
  • Kiah Wah Ong


We study the dynamic transition of the Swift-Hohenberg equation (SHE) when linear multiplicative noise acting on a finite set of modes of the dominant linear flow is introduced. Existence of a stochastic flow and a local stochastic invariant manifold for this stochastic form of SHE are both addressed in this work. We show that the approximate reduced system corresponding to the invariant manifold undergoes a stochastic pitchfork bifurcation, and obtain numerical evidence suggesting that this picture is a good approximation for the full system as well.


Swift-Hohenberg equation driven by multiplicative noise Model reduction Stochastic bifurcation 

Mathematics Subject Classification

35R60 34F05 37D10 37L10 60H15 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


Compliance with ethical standards

Conflict of interest

All authors declare that they have no conflict of interest.


  1. 1.
    Birnir, B.: The Kolmogorov–Obukhov Theory of Turbulence: A Mathematical Theory of Turbulence. Springer Briefs in Mathematics. Springer, New York (2013)CrossRefMATHGoogle Scholar
  2. 2.
    Budd, C., Kuske, R.: Localized periodic patterns for the non-symmetric generalized swift-hohenberg equation. Phys. D 208, 73–95 (2005)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Caraballo, T., Crauel, H., Langa, J., Robinson, J.: The effect of noise on the chafee-infante equation: a nonlinear case study. Proc. Am. Math. Soc. 135, 373–382 (2007)MathSciNetCrossRefMATHGoogle Scholar
  4. 4.
    Caraballo, T., Duan, J., Lu, K., Schmalfuss, B.: Invariant manifolds for random and stochastic partial differential equations. Adv. Nonlinear Stud. 10(1), 23–52 (2010)MathSciNetMATHGoogle Scholar
  5. 5.
    Caraballo, T., Langa, J., Robinson, J.: A stochastic pitchfork bifurcation in a reaction-diffusion equation. Proc. R. Soc. Lond. A 457, 2041–2061 (2001)ADSMathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Chekroun, M.D., Liu, H., Wang, S.: Stochastic parameterizing manifolds: applicaion to stochastic transitions in spdes, in preparationGoogle Scholar
  7. 7.
    Chekroun, M.D., Liu, H., Wang, S.: Approximation of Stochastic Invariant Manifolds: Stochastic Manifolds for Nonlinear SPDEs I. Springer Briefs in Mathematics. Springer, New York (2015)CrossRefMATHGoogle Scholar
  8. 8.
    Chekroun, M.D., Liu, H., Wang, S.: Stochastic Parameterizing Manifolds and Non-Markovian Reduced Equations: Stochastic Manifolds for Nonlinear SPDEs II. Springer Briefs in Mathematics. Springer, New York (2015)CrossRefMATHGoogle Scholar
  9. 9.
    Chekroun, M.D., Simonnet, E., Ghil, M.: Stochastic climate dynamics: random attractors and time-dependent invariant measures. Phys. D 21, 1685–1700 (2011)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Collet, P., Eckmann, J.: Instabilities and Fronts in Extended Systems. Princeton Series in Physics. Princeton University Press, Princeton (1990)CrossRefMATHGoogle Scholar
  11. 11.
    Crauel, H., Debussche, A., Flandoli, F.: Random attractors. J. Dyn. Differ. Equ. 9(2), 307–341 (1997)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Cross, M., Hohenberg, P.: Pattern formation outside of equilibrium. Rev. Mod. Phys. 65, 851–1112 (1993)ADSCrossRefMATHGoogle Scholar
  13. 13.
    Duan, J., Wang, W.: Effective Dynamics of Stochastic Partial Differential Equations. Elsevier, Amsterdam (2014)MATHGoogle Scholar
  14. 14.
    Engel, K.J., Nagel, R.: One-Parameter Semigroups for Linear Evolution Equations. Graduate Texts in Mathematics, vol. 194. Springer, New York (2000)MATHGoogle Scholar
  15. 15.
    Hadamard, J.: Sur l’iteration et les solutions asymptotiques des equations differentielles. Bull. Soc. Math. France 29, 224–228 (1901)MATHGoogle Scholar
  16. 16.
    Han, J., Hsia, C.: Dynamical bifurcation of the two dimensional swift-hohenberg equation with odd periodic condition. Discrete Contin. Dyn. Syst. Ser. B 17(7), 2431–2449 (2012)MathSciNetCrossRefMATHGoogle Scholar
  17. 17.
    Henry, D.: Geometric Theory of Semilinear Parabolic Equations. Lecture Notes in Mathematics, vol. 840. Springer, New York (1981)MATHGoogle Scholar
  18. 18.
    Hilali, M.F., Mtens, S., Borckmans, P., Dewel, G.: Pattern selection in the generalized swift-hohenberg model. Phys. Rev. E 51, 2046–2052 (1995)ADSCrossRefGoogle Scholar
  19. 19.
    Klebaner, F.: Introduction to Stochastic Calculus with Applications, 2nd edn. Imperial College Press, London (2005)CrossRefMATHGoogle Scholar
  20. 20.
    Liapunov, A.: Problème géneral de la stabilité du mouvement. Princeton University Press, Princeton (1947)Google Scholar
  21. 21.
    Ma, T., Wang, S.: Phase Transition Dynamics. Springer, New York (2014)CrossRefMATHGoogle Scholar
  22. 22.
    Mao, X.: Stochastic Differential Equations and Applications, 2nd edn. Horwood Publishing Limited, Chichester (2008)CrossRefGoogle Scholar
  23. 23.
    Mohammad, S., Zhang, T., Zhao, H.: The stable manifold theorem for semilinear stochastick evolution equations and stochastic partial differential equations. Mem. Am. Math. Soc. 196(917), 1–105 (2008)Google Scholar
  24. 24.
    Oksendal, B.: Stochastic Differential Equations: An Introduction with Apllications, 6th edn. Springer, Berlin (2013)Google Scholar
  25. 25.
    Perron, O.: Über stabilität und asymptotisches verhalten der integrale von differentialgleichungssystemen. Math. Z. 29, 129–160 (1928)CrossRefMATHGoogle Scholar
  26. 26.
    Swift, J., Hohenberg, P.C.: Hydrodynamic fluctuations at the convective instability. Phys. Rev. A 15, 319–328 (1977)ADSCrossRefGoogle Scholar

Copyright information

© Springer International Publishing AG, part of Springer Nature 2018

Authors and Affiliations

  1. 1.Department of MathematicsIndiana UniversityBloomingtonUSA
  2. 2.Department of Applied MathematicsIllinois Institute of TechnologyChicagoUSA

Personalised recommendations